Alert archive / Michigan / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Jun 10, 2017, 10:13 AM EDT for 11 counties in Michigan. It took effect at Jun 10, 2017, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2017, 10:13 AM EDT (14:13 UTC)
- In effect from
- Jun 10, 2017, 1:00 PM EDT
- Expired
- Jun 10, 2017, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Iosco County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 51 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS83 KAPX 101413 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1013 AM EDT Sat Jun 10 2017 MIZ017-018-022>024-028>030-034>036-102215- /O.NEW.KAPX.FW.W.0001.170610T1700Z-170611T0000Z/ Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford-Oscoda- Alcona-Roscommon-Ogemaw-Iosco- 1013 AM EDT Sat Jun 10 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING FOR WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 017, 018, 022, 023, 024, 028, 029, 030, 034, 035, AND 036... The National Weather Service in Gaylord has issued a RED FLAG WARNING, which is in effect from 1 PM this afternoon to 8 PM EDT this evening. * AFFECTED AREA...Fire weather zones 017, 018, 022, 023, 024, 028, 029, 030, 034, 035, and 036. * WIND...South to southwest winds of 15-20 mph and occasional gusts to 40 mph this afternoon. * HUMIDITY...20 TO 25 percent this afternoon * TEMPERATURES...85 TO 90 degrees * HIGHEST THREAT...is located south of M-68, east of I-75, west of M-65 and north of M-55. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JSL
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 10, 9:45 AM EDT, 28 minutes earlier.
Area forecast discussion, Jun 10, 9:45 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
945 AM EDT Sat Jun 10 2017
.UPDATE...
Issued at 944 AM EDT Sat Jun 10 2017
Sct showers have been added to eastern upper MI (primarily Chip
Co) thru midday. Forcing associated with an MCV has allowed
upstream convection to hold together better than earlier planned.
Note that much of what is seen on radar is virga, with this
activity falling out of an 8k ft deck. But the stronger returns
are very likely producing precip at the ground.
&&
.NEAR TERM...(Today through Tonight)
Issued at 331 AM EDT Sat Jun 10 2017
High impact weather potential: Chance for thunderstorms tonight NW
lower and more so eastern upper Michigan. Red flag criteria may be
met with warm/hot temperatures, very gusty winds (wind advisory
criteria likely in spots) and low humidity. Certainly elevated fire
danger.
Pattern synopsis and forecast:
Pretty quiet out there early this morning with clear skies and some
patchy fog due to radiational cooling and higher sfc dew points.
Large scale pattern shows increasing mid level heights over nrn
Michigan with high pressure just off to the east. All of the action
is across nrn MN with showers and thunderstorms tracking east ahead
of a shortwave. This activity is north of a warm front which extends
SE of low pressure in eastern North Dakota. A strong LLJ of 45 to 55
knots at H8 was feeding deeper low level Gulf moisture into the
storms on the leading edge of an EML/lapse rate gradient aloft. A
downtick in activity has been noted, as these storms were moving
into more stable air to the east.
Much more going on today. The convection in MN will cross Lake
Superior and more than likely die off before sniffing at eastern
upper Michigan. The main story for today will be the eastern North
Dakota low pressure which strengthen as it quickly pushes into
Ontario by early evening, with the warm front blowing through nrn
Michigan. The pressure gradient tightens as it moves in over nrn
Michigan through the day, with the core of strongest low level
winds/LLJ through nrn Lake Michigan and eastern upper. Fcst
soundings showing 40kts at 1000ft impacting the NW lower counties
bordering Lake Michigan, with slightly higher values into eastern
upper. Doubt that immediate coastal areas and Mackinac county will
see this kind of wind, with less mixing next to the colder lake
water. Inland however, 45 mph wind gusts are certainly viable. Will
hoist a wind advisory.
As the warm front blasts through, strong mid level capping and
drying ensues, and outside of some morning cirrus and a possible
band of clouds coming in with the front, skies will turn sunny
through afternoon. Just hold onto your hat!
That's not all. High temperatures will climb into the mid and upper
80s...with lower 90s in downsloping areas. Cooler in eastern upper
with southerly winds coming off the cooler Lakes. Again, these
numbers were raised a couple degrees from guidance, which has not
warmed things up enough in a dry well mixed BL. Using several data
sets, dew points this afternoon will likely fall into the middle 40s
over a good chunk of nrn lower Michigan. Combine that with the
forecast high temperatures, and humidities will be flirting with
critical values for a red flag warning. Right now, will strongly
mention elevated fire danger until some discussion with USFS/DNR
folks can ensue this morning. Be very aware of how dry and windy it
can be today.
Heading into tonight, the winds will calm some, but stay gusty. The
humidities will gradually come up as higher dew points move into the
region and skies will remain fairly clear into the evening. The low
pressure will continue racing east, making well into Quebec. The
system cold front will then slide into eastern upper/Straits region
overnight. Upstream convective development and coverage is uncertain
ahead of the cold front this afternoon and evening. This is due to
strong mid level capping which will have settled into much of the
region, and weak convergence along the cold front. With the late
arrival of the front for us, whatever develops out west is likely to
also be weakening as it works into eastern upper/Straits/NW lower.
We are thus left in just a marginal outlook for severe storms. Hail
and damaging winds would be the primary threats with MUCAPES of
1200j/kg to as much as 2000j/kg, and 0-6km bulk shear of 45 to 55
knots.
A very mild night with lows into the middle 60s in nrn lower, with
cooler readings in eastern upper of the upper 50s and lower 60s.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 328 AM EDT Sat Jun 10 2017
...Warmer with showers and storms at times...
High Impact Weather Potential...Periodic thunderstorm chances with
marginal risk of severe storms. Heavy rainfall possible, especially
Sunday night.
Pattern Synopsis/Forecast...Broad low-amplitude upper ridge will be
in place over the eastern CONUS, tempered by a strong zonal jet
stream over southeast Canada. Closer to the surface, a weak cold
front will drop in from the northwest early Sunday morning, stalling
over eastern Upper or the Straits through Monday. A couple waves of
low pressure are progged to eject out of a parent surface low over
the Central Plains, riding northeast along the quasi-stationary
front into the Upper Great Lakes region. The first wave Sunday night
will be the more significant one with the potential for heavy rain
(more on this below). A second weaker wave is progged to come Monday
afternoon. Thunderstorms with these features will have to overcome
some weak capping from ongoing warm air advection aloft, which will
lead to weaker low level lapse rates up through around 600mb. Warm
and humid airmass will sit over northern Michigan with uncomfortable
dewpoints in the mid 60s to near 70.
Primary Forecast Concerns...Ingredients are coming together for
potential heavy rainfall at times across eastern Upper and far
northern Lower. Along and south of the front, PWATs will rise to +2
to 3 standard deviations, climbing to 1.5 to 2 inches which is near
extreme for near mid-June. Moisture transport and theta-e advection
looks to be strongest over northern Michigan Sunday evening/night,
taking aim at eastern Upper and the Tip of the Mitt as a ~40 to 50
knot low level jet noses into the region. Throw in favorable warm
cloud depths around 4 km and forecast soundings with a nearly
saturated column and tall/skinny elevated CAPE, and the signals are
pointing to any storm being capable of producing heavy rainfall
across northern Michigan Sunday night. With 0-6km bulk shear vectors
oriented parallel to the front, there is some concern for potential
training cells. However, the shear will be quite strong (in excess
of 50 knots), so expecting individual cells will be progressive and
not pose a big flood threat. The recent dry conditions for much of
northern Michigan will also limit overall threat for flash flooding.
That being said, eastern Upper and Tip of the Mitt are clipped by
WPC's Day 3 excessive rainfall outlook. Again, potential for
training will be the biggest concern, and this will have to be
monitored closely.
Severe potential Sunday through Sunday night appears fairly low
given weak instability and capping in place, but strong shear may be
enough to support a few organized storms. Better instability on
Monday south of M-32, but shear will be weaker. So, at this point,
tough to say how things may pan out. If severe storms do manifest,
damaging winds would be the main threat with some hail also possible
on Monday. SPC Day 2 and 3 outlooks keep northern Michigan in a
marginal risk.
As for heat concerns, models seem to be backing down a little bit
with majority of GEFS/SREF members struggling to even reach 85
degrees across northern Lower. Clouds and convection would be the
main limiting factors, and the NAM and GFS both generate quite a bit
of cloud cover along the front over northern Michigan Sunday and
Monday. Monday looks to be a tad warmer with upper 80s possible
in some spots across northeast Lower.
.LONG TERM...(Monday night through Friday)
Issued at 328 AM EDT Sat Jun 10 2017
High impact weather potential...Thunderstorms possible at times
through Thursday.
With a moist, unstable airmass in place (PWATs hanging between 1.5
to 2 inches), the unsettled weather pattern will continue through
the long term forecast period. The quasi-stationary front will
remain in the vicinity of northern Michigan through midweek until a
potent surface low lifts into Canada on Wednesday, carrying the
front northeastward with it. This will place northern Michigan in
the warm sector until a cold front sweeps through later Thursday,
ushering in a drier, slightly cooler airmass. The challenge will be
pinpointing the timing and location of shower/thunderstorm activity.
Expect activity to be most prolific within the warm sector Wednesday
through Thursday morning until the cold front sweeps through.
Temperatures will run a bit above normal with highs in the 70s to
low 80s, followed by a slight cooldown on the horizon for the end of
the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 558 AM EDT Sat Jun 10 2017
Low pressure will track into Ontario today, allowing a warm front
to blast through nrn Michigan, bringing a tight pressure gradient
and very strong southerly winds. Outside of some morning cirrus
and a band of clouds with the front, skies will become sunny
through the afternoon with strong mid level warming/capping in
place for no chance of showers and storms. Winds will remain gusty
through much of tonight, but they will gradually weaken enough
for the development of stronger winds just above the sfc for LLWS.
Late tonight the system cold front arrives with small chance for
showers and a few storms across NW lower.
&&
.MARINE...
Issued at 328 AM EDT Sat Jun 10 2017
Despite large overlake stability, expanded the gale warnings into
many of the Lake Michigan nearshore waters, as well as Whitefish Bay
and the St. Mary's. A core of 40kts of wind is sitting at 1000 feet
up which should translate to criteria later today and into tonight.
Solid small crafts elsewhere. These winds will be brought in by a
tight pressure gradient as a warm front blows through the region.
The system cold front and a looser gradient settles in late tonight
and into Sunday. The next round of strong southerly winds arrives
Sunday night into Monday morning as the cold front once again blasts
north as a warm front. Additional headlines likely.
Showers and storms are possible tonight with the cold front, and as
of right now, there is a better chance Sunday afternoon and Sunday
night. There is a marginal risk for severe storms, with hail and
damaging winds being the main threats.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ015-020-025-
031.
WIND ADVISORY from 2 PM this afternoon to 8 PM EDT this evening
for MIZ008-016-017-019>021-025-026-031.
LH...SMALL CRAFT ADVISORY until 6 AM EDT Sunday for LHZ345>349.
LM...GALE WARNING until 6 AM EDT Sunday for LMZ341-342-344>346.
SMALL CRAFT ADVISORY until 6 AM EDT Sunday for LMZ323.
LS...GALE WARNING until 6 AM EDT Sunday for LSZ321-322.
&&
UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jun 10, 4:21 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 421 AM EDT Sat Jun 10 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-110830- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 421 AM EDT Sat Jun 10 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Very warm temperatures, very gusty southerly winds and low humidity will result in elevated fire danger this afternoon. The gusty southerly winds will reach 45 mph at times this afternoon for portions of northwest lower Michigan and eastern upper Michigan. Therefore, a wind advisory has been issued for these areas. There is a chance for thunderstorms tonight across northwest lower, and primarily eastern upper Michigan. A severe storm is possible in eastern upper, with large hail and damaging winds being the main threats. There is also a high swim risk due to rip currents this afternoon and evening for many Lake Michigan beaches...including beaches in Mackinac county along US-2. Please see the latest CFWAPX for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of thunderstorms is possible Sunday afternoon into Monday. The best chance will be Sunday night. Any storms will have the potential to produce heavy rainfall and there is also a marginal risk for severe storms with large hail and damaging winds the main threats. Additional thunderstorms are possible at various times across all of northern Michigan through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:49 AM EDT | Wind Advisory | APX | Antrim, Benzie, Cheboygan, Emmet, Grand Traverse, Leelanau and 1 more | 16 hr |
| Jun 10, 4:21 AM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 18 hr |
Nearby
Red Flag Warnings in Michigan, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.